Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Memphis, TN

May 19, 2018Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 19, 2018, 4:10 PM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 4:10 PM CDT (21:10 UTC)
Expired
May 19, 2018, 4:46 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chickasaw County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 26 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS54 KMEG 192110
SVRMEG
MSC017-095-192200-
/O.NEW.KMEG.SV.W.0101.180519T2110Z-180519T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
410 PM CDT SAT MAY 19 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Eastern Chickasaw County in northeastern Mississippi...
  Monroe County in northeastern Mississippi...

* Until 500 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located 8 miles east of
  Amory, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Amory, Aberdeen, Okolona, Smithville, Prairie, New Wren, Trebloc,
  Nettleton, Hatley, Gattman, Quincy, Egypt, Wise Gap, Wren, Strong,
  McCondy, Muldon, Leotis, Buena Vista and New Hamilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3366 8851 3367 8849 3368 8861 3370 8872
      3381 8872 3381 8893 3375 8893 3375 8897
      3407 8891 3409 8820 3375 8825 3375 8832
      3372 8833 3369 8837 3369 8839 3367 8842
      3368 8843 3366 8850
TIME...MOT...LOC 2110Z 285DEG 29KT 3395 8834 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
962 
WWUS54 KMEG 192130
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
430 PM CDT SAT MAY 19 2018

MSC017-192140-
/O.CAN.KMEG.SV.W.0101.000000T0000Z-180519T2200Z/
Chickasaw MS-
430 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHICKASAW COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3366 8851 3367 8849 3369 8852 3375 8851
      3383 8850 3388 8853 3393 8854 3397 8854
      3408 8849 3409 8820 3375 8825 3375 8832
      3372 8833 3369 8837 3369 8839 3367 8842
      3368 8843 3366 8850
TIME...MOT...LOC 2130Z 285DEG 29KT 3391 8815 

$$

MSC095-192200-
/O.CON.KMEG.SV.W.0101.000000T0000Z-180519T2200Z/
Monroe MS-
430 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN MONROE COUNTY...

At 430 PM CDT, a severe thunderstorm was located over Sulligent,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Amory, Smithville, Hatley, Gattman, New Hamilton, Sipsey Fork,
Becker, Quincy, Splunge, Wise Gap, Athens, Greenwood Springs and
Parham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3366 8851 3367 8849 3369 8852 3375 8851
      3383 8850 3388 8853 3393 8854 3397 8854
      3408 8849 3409 8820 3375 8825 3375 8832
      3372 8833 3369 8837 3369 8839 3367 8842
      3368 8843 3366 8850
TIME...MOT...LOC 2130Z 285DEG 29KT 3391 8815 

HAIL...1.00IN
WIND...60MPH
 
$$
745 
WWUS54 KMEG 192146
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
446 PM CDT SAT MAY 19 2018

MSC095-192156-
/O.CAN.KMEG.SV.W.0101.000000T0000Z-180519T2200Z/
Monroe MS-
446 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONROE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3366 8851 3367 8849 3369 8852 3375 8851
      3383 8850 3388 8853 3393 8854 3397 8854
      3408 8849 3409 8820 3375 8825 3375 8832
      3372 8833 3369 8837 3369 8839 3367 8842
      3368 8843 3366 8850
TIME...MOT...LOC 2141Z 285DEG 29KT 3387 8799 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:03 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 19, 2:03 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
203 PM CDT Sat May 19 2018

.DISCUSSION...

Current conditions...severe thunderstorm watch for mainly the
northern counties through early this evening...due to a more
organized threat of storms moving southeast from southern
Missouri. A cold pool is expected that will sweep towards the
Tennessee River by sunset...or shortly thereafter. Otherwise
further south 4500 CAPE amounts were generating more pulse like
convection that is also reaching severe limits. Latest reports
have been for quarter-size hail and winds estimated at 60mph.

Tonight and tomorrow convection is expected to wind down this
evening but a few storms may linger across the far north on the
edge of the flattened ridge and in the vicinity of a weak frontal
boundary. Not much change expected for tomorrow. A somewhat
worked over atmosphere though may keep coverage more isolated to
scattered...however CAPE amounts are expected to once again shoot
up to near 4000 j/kg...so a few strong to severe storms are likely
in the afternoon/evening.

The upcoming work week...pattern doesn't change much this period
with 20-35kts from the southwest/west in the upper levels and
<10kts near the ground. Dewpoints in the upper 60s to low
70s...coupled with daytime highs in the upper 80s will trigger
afternoon and evening convection each day. Storms forming upstream
in Missouri may become organized during the overnight hours for
nocturnal activity brushing through the northern Midsouth
counties...so have higher PoPs in this region during the overnight
hours. A few severe storms will be a threat each day as is
typical in this summer-type pattern and airmass.

Long-range solutions from the GFS and Euro show a stronger cold
front arriving at the end of next weekend...that may scour out the
airmass in place long enough for a dry day or two.

JAB

&&

.AVIATION...

Scattered thunderstorms to affect the TAF sites early this
period...with activity diminishing after sunset. Conditions
generally VFR with MVFR and brief IFR during storms. Light fog
will be around near sunrise. Winds will be from the south and
southwest at mainly 4-8kts...with higher gusts possible near
storms.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 19, 10:57 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1057 AM CDT Sat May 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201800-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1057 AM CDT Sat May 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe weather across the northern
counties this afternoon and early this evening. Damaging
winds...large hail and heavy rain will be the main threats.

Farther south isolated strong thunderstorms will be possible with
brief heavy rain and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong thunderstorms will be possible, with locally
heavy rainfall and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
across the northern Midsouth counties.

JAB

In the hours before

Local storm report, May 19, 2:11 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             4 N NEW HARMONY         34.46N 88.92W
05/19/2018  E0.75 INCH       UNION              MS   TRAINED SPOTTER

&&

JAB
Local storm report, May 19, 2:13 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             NUTBUSH                 35.70N 89.42W
05/19/2018  M0.75 INCH       HAYWOOD            TN   BROADCAST MEDIA

&&

JAB
Local storm report, May 19, 2:55 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 SE BOLIVAR            35.22N 88.95W
05/19/2018  M0.75 INCH       HARDEMAN           TN   TRAINED SPOTTER

            MOSTLY DIME SIZE

&&

JAB
Local storm report, May 19, 3:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             JONESBORO               35.82N 90.69W
05/19/2018  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

&&

JAB
Local storm report, May 19, 3:33 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     POCAHONTAS              35.05N 88.82W
05/19/2018                   HARDEMAN           TN   TRAINED SPOTTER

            TREE LIMBS AND ONE SMALL TREE DOWN.

&&

JAB
Local storm report, May 19, 3:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     LAKELAND                35.24N 89.73W
05/19/2018  E60.00 MPH       SHELBY             TN   NWS EMPLOYEE

0115 PM     HAIL             LAKELAND                35.24N 89.73W
05/19/2018  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

0130 PM     HAIL             NUTBUSH                 35.70N 89.42W
05/19/2018  M0.75 INCH       HAYWOOD            TN   BROADCAST MEDIA

0135 PM     HAIL             THREE WAY               35.70N 90.25W
05/19/2018  E0.75 INCH       MISSISSIPPI        AR   PUBLIC

0207 PM     HAIL             4 N NEW HARMONY         34.46N 88.92W
05/19/2018  E0.75 INCH       UNION              MS   TRAINED SPOTTER

0255 PM     HAIL             4 SE BOLIVAR            35.22N 88.95W
05/19/2018  M0.75 INCH       HARDEMAN           TN   TRAINED SPOTTER

            MOSTLY DIME SIZE

0320 PM     TSTM WND DMG     POCAHONTAS              35.05N 88.82W
05/19/2018                   HARDEMAN           TN   TRAINED SPOTTER

            TREE LIMBS AND ONE SMALL TREE DOWN.

0323 PM     HAIL             JONESBORO               35.82N 90.69W
05/19/2018  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

0330 PM     TSTM WND GST     CARUTHERSVILLE          36.18N 89.67W
05/19/2018  E70.00 MPH       PEMISCOT           MO   TRAINED SPOTTER

            ESTIMATED 70 MPH WIND GUST IN CARUTHERSVILLE.

0330 PM     HAIL             CARUTHERSVILLE          36.18N 89.67W
05/19/2018  M1.00 INCH       PEMISCOT           MO   TRAINED SPOTTER

            QUARTER SIZED HAIL IN CARUTHERSVILLE.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:33 PM CDTSevere Thunderstorm WarningMEGUnion27 min
May 19, 1:38 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall37 min
May 19, 2:48 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah42 min
May 19, 3:20 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.